Florida, 2012Heavy Rain in Florida, August 19 to 20, 2012
August 19 to 20, 2012 · NWS TAE · 7 events in 5 counties and zones
A tropical airmass and a weak disturbance combined to produce heavy rainfall across portions of northwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical airmass and a weak disturbance combined to produce heavy rainfall across portions of northwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Aug 18, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 AM EDT Sun Aug 19 2012
.NEAR TERM [through Tonight]...
The PoP forecast is tricky tonight as most of the guidance does not
appear to have a very good handle on the large mass of rain with
embedded thunderstorms approaching from the west. The 18z NAM does
not know that this rain exists, and most of the hi-res guidance is
struggling as well. The HRRR seems to have a fair handle on the
current rain area though and moves it eastward overnight while
gradually weakening. Although gradual weakening is expected, it will
likely move into at least the western part of the forecast area
overnight, so PoPs were raised into the likely range (60-70 percent)
roughly from the Apalachicola river westward, with 30-50 percent
PoPs east of there. This is only round 1 of what may be several
rounds of showers with embedded thunderstorms over the next few days
with a tropical airmass in place and the base of a broad upper level
trough affecting the area.
.SHORT TERM [Sunday through Monday Night]...
Looks like a very unsettled period with the broad trough over the
eastern CONUS deepening as several impulses drop southeastward from
the plains into the base of the trough. The axis of the trough will
remain west of the local region which will tap into the tropical
moisture associated with Helene or its remnants in the deep layer
southwest flow. The GFS continues to show the upper jet dipping well
into the southeastern states Sunday into Monday placing the
Tri-State area within the right entrance region. SPC's day 2
discussion currently mentions this put no highlighted area for a
severe risk at this time. This will need to be monitored closely. At
the surface, a cold front will approach from the northwest pushing
into our western zones Monday possibly becoming quasi-stationary late
Monday or Tuesday. As mentioned in an earlier discussion, this could
set the stage for a heavy rain event with localized flooding.
Understandably PoPs will be rather high during this period and will
generally go above numerical guidance. Max temps will be held down a
few degrees with the extensive cloud cover and convective activity.
&&
.LONG TERM [Tuesday through Saturday]...
With the mean upper level trough expected to remain quite persistent
across the eastern half of the U.S. through much (if not all) of the
upcoming week, impulses of energy rounding the base of the trough
over the Southeast will combine with plenty of deep layer moisture
to keep above normal PoPs in the fcst throughout much of the
extended period. Additionally, the likely remnants of Tropical Storm
Helene (which is still progged to move into southern Mexico, well
away from our region), may still play an important role in our fcst
before the week is over. While there are still plenty of
discrepancies between the global models (and run to run differences
within each model) over timing and potential moisture influx, the
simple presence of the steep upper level trough, will likely pull in
some deep layer tropical moisture into our region from the SW by mid
to late next week. Now, the latest runs of the GFS (00 UTC) and ECMWF
(12 UTC Thu), are back to showing some potential for a "break" in
the organized convection later on Tue. and possibly lasting into
Thu., but am not ready to buy into this solution just yet, given the
numerous changes and uncertainty surrounding Helene. Should this
become a trend that all of the global models begin embracing, then
PoPs can be adjusted downward at a later time. Also, with the
increased cloud cover which is still expected during the day, the
effects of the more typical afternoon sea breeze will be somewhat
limited (except for possibly Tue aftn thru Thu.), so high temps
should average a bit below climo values through much of the period.
While this does NOT appear to be the best stretch of "beach weather"
by any means, the potential of a good stretch of widespread rainfall
will certainly help many areas to continue to chip away at our long
term ongoing drought. Please stay tuned to the latest fcsts from the
National Weather Service, as this pattern may need some fine tuning
once the global models come into better agreement with each other,
and maintain more run to run consistency.
&&
.AVIATION [through 06z Monday]...
Updated at: 140am
Confidence is low for this set of TAFs as there is a fair amount of
disagreement amongst the models as to how SHRA and TS will evolve
today. For now, we went with the idea of MVFR CIGS developing late
tonight and lingering into the morning hours, with VFR thereafter.
As far as timing of SHRA and TS, we went with the general idea of
rapid development in the 09-12z timeframe - beginning at the Gulf
coast and then spreading inland. Although there is disagreement on
location and timing of convection for much of the day, models do
seem to agree on an early start to things. Some MVFR/IFR is likely
to exist in and near SHRA and TS for the bulk of the day. However,
confidence in continued activity beyond about 18z is low, so that
time frame was kept VFR across the board for now at terminals.
&&
.MARINE...
Winds will be from the southwest at least through mid-week with
winds and seas gradually increasing to cautionary levels by Tuesday
as the pressure gradient tightens ahead of a cold front. This front
will also bring numerous showers and thunderstorms to the coastal
waters. Winds and seas may subside below headline criteria on
Wednesday.
&&
.FIRE WEATHER...
Typical of this wet summer pattern, afternoon relative humidities
will remain well above critical levels over the next several days
and, and therefore, conditions will continue to remain safely
above red flag levels.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...DVD
SHORT TERM...Barry
LONG TERM...Gould
AVIATION...Lamers
MARINE...Barry
FIRE WX...Block
Hazardous weather outlook, Aug 18, 6:13 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT SAT AUG 18 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
813 PM EDT SAT AUG 18 2012 /713 PM CDT SAT AUG 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
AN AREA OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS IS EXPECTED TO
MOVE INTO THE WESTERN PART OF THE FORECAST AREA TONIGHT AND
GRADUALLY WEAKEN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CONVEYOR OF DEEP TROPICAL MOISTURE WILL BE PULLED NORTHEAST FROM
HELENE OR ITS REMNANTS INTO THE LOCAL FORECAST AREA FROM LATE IN
THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. THIS WILL SET UP A
PERIOD OF ELEVATED RAIN CHANCES WITH LOCALLY HEAVY RAIN AND
FLOODING POSSIBLE. THERE WILL ALSO BE A SOMEWHAT ELEVATED THREAT
FOR SEVERE WEATHER ON SUNDAY AND MONDAY AS THE JET STREAM DIPS
UNUSUALLY FAR SOUTH FOR THIS TIME OF YEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD/WOOL
Heavy Rain, Bay
- When
- August 19, 12:00 AM CST to August 20, 3:35 PM CST
- Where
- Bay County, Southport
- Reported by
- Broadcast Media
- Coordinates
- 30.280, -85.640
The media relayed a report from a viewer of 6 inches of rainfall in Southport since August 19th.
Heavy Rain, Taylor
- When
- August 19, 1:00 PM EST to August 20, 1:00 PM EST
- Where
- Taylor County, 0.91 mi SE of Perry
- Reported by
- COOP Observer
- Coordinates
- 30.100, -83.570
The Perry co-op observer reported a 24 hour rainfall total of 3.32 inches ending at 2 pm EDT.
Heavy Rain, Wakulla
- When
- August 19, 3:46 PM EST to August 20, 3:46 PM EST
- Where
- Wakulla County, 1.92 mi WSW of Panacea Park
- Reported by
- RAWS
- Coordinates
- 30.010, -84.420
A 24 hour rainfall total of 3.02 inches was recorded at RAWS site PRWF1.
Heavy Rain, Franklin
- When
- August 19, 5:23 PM EST to August 20, 5:23 PM EST
- Where
- Franklin County, 6.67 mi SSE of Apalachicola
- Reported by
- Mesonet
- Coordinates
- 29.630, -84.940
A 24 hour rainfall total of 3.79 inches was recorded by APRSWXNET site C8103 located on Saint George Island.
Heavy Rain, Wakulla
- When
- August 20, 9:00 AM EST to 5:28 PM EST
- Where
- Wakulla County, Panacea
- Reported by
- Broadcast Media
- Coordinates
- 30.030, -84.380
The broadcast media relayed a viewer report of 3.62 inches of rain since 10 am in Panacea.
Heavy Rain, Taylor
- When
- August 20, 9:00 AM EST to 9:44 PM EST
- Where
- Taylor County, 10 mi WSW of Perry
- Reported by
- Broadcast Media
- Coordinates
- 30.055, -83.734
The broadcast media relayed a viewer report of 4 inches of rain about 10 miles WSW of Perry.
Heavy Rain, Jefferson
- When
- August 20, 9:00 AM EST to 9:52 PM EST
- Where
- Jefferson County, Waukeenah
- Reported by
- Broadcast Media
- Coordinates
- 30.410, -83.950
The broadcast media relayed a viewer report of 3.75 inches of rain in Waukeenah.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 19, 20121 death · 5 injured · $3,000 · 55 kt wind · 2 events
- Lightning Strike in North Carolina, August 19, 20121 death · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 19, 2012$25,000 · 52 kt wind · 6 events
- Flash Flood in Arizona, August 19, 2012$20,000 · 1 event
- Hail in New Mexico, August 19, 20121.25 in hail · 9 events
- Hail in Ohio, August 19, 20121 in hail · 4 events
- Flash Flooding and Damaging Wind in North Carolina, August 19, 2012$1,000 · 50 kt wind · 3 events
- Marine Hail in Lake Michigan, August 19, 20120.88 in hail · 2 events
- Damaging Wind in Georgia, August 19, 2012$1,000 · 50 kt wind · 1 event
- Damaging Wind in North Carolina, August 19, 2012$3,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 19, 20121 event
- Tornado in North Carolina, August 19, 2012EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396970, 396969, 396971, 396972, 396973, 396974, 396975.